Missouri, 2003

Hail in Missouri, June 22, 2003

June 22, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 11:40 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 11:40 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SUN JUN 22 2003

1240 PM...
SQUALL LINE OVER EASTERN KS IS BEING SUPPORTED BY MODERATELY STRONG
WARM AIR ADVECTION AROUND 850 MB. 12Z MESOETA INDICATES THIS FLOW
WILL BACK AFTER 18Z TODAY AND THUS REDUCE THE PRIMARY DRIVING ENGINE
FOR THIS ACTIVITY. EXPECT CONVECTION TO WEAKEN AS IT REACHES THE
MO/KS BORDER. CURRENT RADAR TRENDS ALREADY SHOWS THIS OCCURRING JUST
WEST OF THE KC METRO. BEST BET FORM MORE ORGANIZED CONVECTION WILL
BE OVER NORTHWEST MO NORTH OF KC. HAVE ADJUSTED FORECAST TO REFLECT
THIS AS WELL AS LOWERING HIGH TEMPERATURES THIS AREA. MAY NOT HAVE
BEEN AGGRESSIVE ENOUGH ON LOWERING TEMPERATURES SO WILL MONITOR.

MJ

332 AM...
FOCUS FOR THIS MORNING IS ON OUR CHANCES FOR THUNDER OVER THE NEXT
DAY OR TWO AND TEMPERATURES AS WE BREAK THE 90 MARK.

SATELLITE AND SURFACE OBSERVATIONS CONTINUE TO SHOW THE THE RIDGE
OVER THE MIDWEST SHIFTING EAST UNDER THE INFLUENCE OF THE EVER
EXPANDING WEST CONUS TROUGH. OVERNIGHT CONVECTION IN SD/NORTHERN NE
STARTING TO DIE AS THE UPPER LEVEL SUPPORTING SHORT WAVE SCOOTS OFF
INTO CANADA THIS MORNING. LEFT OUR GOING MORNING CHANCE OF THUNDER
IN THE NORTHWEST AND NORTH CENTRAL SECTION OF FORECAST AREA AS IS.
CURRENT RADAR IMAGES STARTING TO SHOW SOME SHOWERS TRYING TO POP UP
IN NORTH CENTRAL KANSAS WHICH COULD ADVECT ONTO OUR AREA AFTER
DAYBREAK.

FOR TONIGHT I ADDED CHANCE OF THUNDER TO THE NORTHERN THIRD OF THE
CWA. 00Z META LOOKED TO HAVE A PROBLEM WITH SOME CONVECTIVE FEEDBACK
...BRINGING IN A STRONG QPF BULLS EYE TONIGHT INTO THE NORTHWEST
CORNER. WHAT I HAVE OF THE 06Z META LOOKS TO DO A BETTER JOB OF
HANDLING THE OVER NIGHT CONVECTION...INDICATING PRECIP WOULDNT
REACH OUR BOARDERS UNTIL AFTER MIDNIGHT (IF AT ALL). FOR THIS
AFTERNOON I WENT AHEAD AND MESHED WITH SURROUNDING OFFICES...AND
INTRODUCED THE THUNDER INTO THE NORTHWEST CORNER LATE TODAY.

FOR TEMPERATURES I LEFT TODAYS FORECAST HIGHS ALONE BUT DID BUMP UP
THE HIGHS FOR MONDAY A DEGREE OR TWO. WITH 850MB TEMPS OF 21 TO 23+
PROGGED BY BOTH THE ETA AND GFS I WAS LEFT THINKING THE GUIDANCE
TEMPS WERE A HAIR TOO COOL.

CUTTER

335 PM...
VORTICITY MAX OVER SOUTHEAST KS MOVING NORTHEAST IS RUNNING INTO A
WALL OF STABILITY. AS A RESULT THE CLUSTER OF CONVECTION TENDS TO
FIZZLE AS IT MOVES AWAY FROM THE BETTER DYNAMICS AND THEN REFIRES
NEAR THE VORTICITY CENTER. WILL GO WITH CHANCE POPS FOR SOUTHWEST
COUNTIES THROUGH 00Z. MODEL QPF INSISTS ON ANOTHER NOCTURNAL AREA OF
CONVECTION DEVELOPING OVER EASTERN KS LATE TONIGHT AND THEN MOVE
ACROSS NORTHERN MO IN THE MORNING. 850 MB THETA-E ADVECTION
INCREASES TONIGHT AS 850 WINDS INCREASE AND VEER. FOR NOW WILL
MENTION CHANCE POPS FOR LATE TONIGHT FOR NORTHWEST MO AND SUNDAY
MORNING OVER NORTHERN TIER OF COUNTIES. DEGREE OF CONFIDENCE LOW BUT
MODEL RUN TO RUN CONSISTENCIES HARD TO IGNORE.

HEAT/HUMIDITY RETURN STARTING TOMORROW AND CONTINUES THROUGH
WEDNESDAY. SHOULD BE ABLE TO REACH LOW 90S...MAYBE EVEN MID 90S ON
TUESDAY. BAND OF MID/HIGH LEVEL MOISTURE PROGGED TO REMAIN OVER
FORECAST AREA THROUGH SUNDAY WHICH MAY KNOCK OFF A DEGREE OF
HEATING. WARMING AT MID LEVELS SHOULD BE SUFFICIENT TO CAP OFF ANY
CONVECTIVE DEVELOPMENT TILL WEDNESDAY AFTERNOON. GFS HAS BEEN THE
MOST PROGRESSIVE WITH WESTERN U.S. MID/UPPER LEVEL TROUGH AND LATEST
RUN IS EVEN FASTER. HAVE OPTED TO MESH IN WITH ADJOINING OFFICES AND
SPEED UP FRONTAL PASSAGE. SHOULD SEE COOLER TEMPERATURES AFTER FRONT
MOVES THROUGH.

MJ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 22, 11:58 AM CST, 3 hours 12 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. AREAS
THREATENED INCLUDE AREAS SOUTH AND WEST OF A ST JOSEPH TO KANSAS
CITY TO BUTLER LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL MOVE INTO THE AREA ON MONDAY AND TUESDAY
WITH AFTERNOON HEAT INDICES BETWEEN 95 AND 100 DEGREES.

THUNDERSTORMS ARE FORECAST FOR LATE WEDNESDAY AFTERNOON AND NIGHT.
AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS
ACTIVITY. A COLD FRONT IS EXPECTED TO DROP SOUTH THROUGH THE AREA
WITH SCATTERED THUNDERSTORMS FORMING OVER NORTHWEST MISSOURI DURING
THE LATE AFTERNOON ALONG THIS BOUNDARY AND THEN SPREADING SOUTHEAST
ACROSS ACROSS THE REGION.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY BEHIND THE COLD FRONT
BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING AS
WELL AS WEDNESDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

In the hours before

Local storm report, Jun 22, 12:59 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0154 PM    3 SW JARBALO              KS   .75 INCH HAIL
06/22/03   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 22, 2:12 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    3 SE DE SOTO              KS   .88 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY MEDIA..
Local storm report, Jun 22, 2:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    OLATHE                    KS   1.25 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 22, 2:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    OLATHE                    KS   1.5 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 22, 2:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    OLATHE                    KS   2.75 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE ALONG COLLEGE
                                          BOULEVARD  NORTHERN
                                          OLATHE WESTERN OVERLAND
                                          PARK
Local storm report, Jun 22, 2:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    LENEXA                    KS   65 MPH TSTM GUST
06/22/03   JOHNSON                        COOPERATIVE OBSERVER
                                          REPORTED TREE LIMBS
                                          DOWN AND 21/2 INCH HAIL

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 22, 3:10 PM CST
Where
Jackson County, Kansas City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364274.